Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 93, NWS Twin Cities, MN

July 22, 2023Pepin County, Pierce County, Wisconsin; Goodhue County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 22, 2023, 4:35 PM CDT for Pepin County, Pierce County, Wisconsin; Goodhue County, Minnesota. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2023, 4:35 PM CDT (21:35 UTC)
Expired
Jul 22, 2023, 5:00 PM CDT
In force
25 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Goodhue County, MN, Pepin County, WI, Pierce County, WI

The radar

The Minneapolis radar (KMPX), 101 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 4:47 PM CDTHAIL 1.259 Ese Red Wing, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1285 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

188 
WUUS53 KMPX 222135
SVRMPX
MNC049-WIC091-093-222200-
/O.NEW.KMPX.SV.W.0093.230722T2135Z-230722T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
435 PM CDT Sat Jul 22 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  East central Goodhue County in southeastern Minnesota...
  West central Pepin County in west central Wisconsin...
  Southeastern Pierce County in west central Wisconsin...

* Until 500 PM CDT.

* At 435 PM CDT, a severe thunderstorm was located over Bay City, or
  7 miles northeast of Red Wing, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Frontenac around 455 PM CDT.

Other locations in the path of this severe thunderstorm include
Stockholm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4464 9250 4471 9243 4451 9209 4445 9224
      4445 9243 4437 9243 4437 9245 4438 9245
TIME...MOT...LOC 2135Z 326DEG 25KT 4463 9244 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TDH
2 follow-up statements
919 
WWUS53 KMPX 222146
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
446 PM CDT Sat Jul 22 2023

MNC049-WIC091-093-222200-
/O.CON.KMPX.SV.W.0093.000000T0000Z-230722T2200Z/
Goodhue MN-Pepin WI-Pierce WI-
446 PM CDT Sat Jul 22 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR EAST CENTRAL GOODHUE...WEST CENTRAL PEPIN AND SOUTHEASTERN PIERCE
COUNTIES...

At 446 PM CDT, a severe thunderstorm was located near Bay City, or 8
miles east of Red Wing, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Frontenac around 455 PM CDT.

Other locations in the path of this severe thunderstorm include
Stockholm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4457 9249 4463 9230 4451 9209 4445 9224
      4445 9243 4437 9243 4437 9245 4438 9245
TIME...MOT...LOC 2146Z 326DEG 25KT 4457 9238 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TDH
379 
WWUS53 KMPX 222202
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
502 PM CDT Sat Jul 22 2023

MNC049-WIC091-093-222212-
/O.EXP.KMPX.SV.W.0093.000000T0000Z-230722T2200Z/
Goodhue MN-Pepin WI-Pierce WI-
502 PM CDT Sat Jul 22 2023

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GOODHUE...WEST
CENTRAL PEPIN AND SOUTHEASTERN PIERCE COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.  However small hail and gusty winds are still
possible with this thunderstorm.

LAT...LON 4457 9249 4463 9230 4451 9209 4445 9224
      4445 9243 4437 9243 4437 9245 4438 9245
TIME...MOT...LOC 2202Z 326DEG 25KT 4449 9231 

$$

TDH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:41 PM CDT, 54 minutes earlier.

Area forecast discussion, Jul 22, 3:41 PM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
341 PM CDT Sat Jul 22 2023

.DISCUSSION...(This evening through Saturday)
Issued at 341 PM CDT Sat Jul 22 2023

KEY MESSAGES:

- Scattered thunderstorms will continue through the early evening;
  one or two storms may be severe.

- A dangerous heatwave still appears likely by the middle of next
  week, but the possibility of thunderstorms adds additional
  complexity.

Scattered thunderstorms have formed along an outflow boundary,
roughly along I-94, left from a cluster of thunderstorms that headed
across northern MN this morning. Another area of storms is developing
along the cold front across southwest MN. Coverage is expected to
increase during the next couple hours as storms track southeast. A
few cells have exhibited near severe hail and the environment is
favorable for a couple storms to briefly become severe into the early
evening. The shortwave will slide east this evening and skies will
clear, leaving a tranquil overnight with light winds.

The focus for the rest of the forecast period is the building heat
through the middle to latter parts of next week. The overall pattern
across the CONUS won't change much during this time, but the
northeastern trough will lift out and allow the heat dome to spread
northeastward to the Upper Midwest. Temperatures will build each
day, but will peak Wednesday and Thursday with strong thermal
ridging overhead. Highs in the mid to upper 90s still appear likely.
Dew points in the 60s to low 70s will bring the hottest heat indices
of the year which could approach 105 in some spots. The caveat to all
of this, as is always the case with extreme heat around here, is the
potential for thunderstorms. With the ridge still centered well off
to the southwest over the Rockies, a number of weak waves could
traverse the northern U.S. midweek and tap into a well-mixed,
uncapped atmosphere. Diurnal storms are possible. With the mid level
jet remaining well to the north, the prospects of an MCS that could
wipe out a day of heat seems unlikely attm.

By next weekend, the ridge will flatten and allow a surface front to
sag south, bringing cooler air and increased chances for
thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1226 PM CDT Sat Jul 22 2023

Cluster of TS over northwest WI continues to track southeast midday.
It should bypass RNH, but could build into EAU during the next couple
hours. Otherwise, additional scattered showers and storms should
develop during the early afternoon, peaking in coverage mid to late
afternoon across eastern MN and western WI. Light winds and clearing
skies to follow tonight.

KMSP...TS is possible any time this afternoon, but the current
satellite trends of benign CU suggest the best TEMPO window will be
mid to late afternoon.

/OUTLOOK FOR KMSP/
SUN...VFR. Wind NW 5-10 kts.
MON...VFR. Wind S 10-15 kts.
TUE...VFR. Wind SE 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...Borghoff
AVIATION...Borghoff
Hazardous weather outlook, Jul 22, 3:15 PM CDT, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
315 PM CDT Sat Jul 22 2023

MNZ042>045-049>053-057>070-073>078-082>085-091>093-WIZ014>016-
023>028-232015-
Todd-Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti-
Chisago-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
315 PM CDT Sat Jul 22 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Scattered thunderstorms will continue through early evening. A
couple storms may be capable of producing large hail or strong
wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The possibility of a dangerous heat wave continues to increase for
next week with several days in the 90s expected. Max heat indices
by Wednesday and Thursday may reach the low to mid 100s.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed through early evening.

MNZ041-047-048-054>056-232015-
Douglas-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-
315 PM CDT Sat Jul 22 2023

This Hazardous Weather Outlook is for portions of west central
Minnesota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The possibility of a dangerous heat wave continues to increase for
next week with several days in the 90s expected. Max heat indices
by Wednesday and Thursday may reach the low to mid 100s.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Borghoff

In the hours before

Local storm report, Jul 22, 3:45 PM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
345 PM CDT Sat Jul 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     Hail             2 E Ellsworth           44.73N 92.45W
07/22/2023  M1.50 inch       Pierce             WI   Trained Spotter

            Hail already coating the ground after just
            two minutes. Still hailing as of 339 pm.

&&

tdk
Local storm report, Jul 22, 3:46 PM CDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
346 PM CDT Sat Jul 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     Hail             Becker                  45.39N 93.87W
07/22/2023  M0.50 inch       Sherburne          MN   Public

            Picture via twitter.

&&

TDH
Local storm report, Jul 22, 3:51 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
351 PM CDT Sat Jul 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     Hail             2 E Ellsworth           44.73N 92.45W
07/22/2023  M1.75 inch       Pierce             WI   Trained Spotter

            Hail just ended. Largest hail that fell was
            1.75 inches.

&&

tdk
Local storm report, Jul 22, 3:52 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
352 PM CDT Sat Jul 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     Hail             Becker                  45.39N 93.88W
07/22/2023  M1.25 inch       Sherburne          MN   Public

            Quarter to Half Dollar Hail via picture on
            twitter.

&&

TDH
Local storm report, Jul 22, 4:02 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
402 PM CDT Sat Jul 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     Hail             Monticello              45.30N 93.80W
07/22/2023  M0.75 inch       Wright             MN   Storm Chaser

&&

tdk
Special weather statement, Jul 22, 4:11 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
411 PM CDT Sat Jul 22 2023

MNZ078-WIZ024-222145-
Goodhue MN-Pierce WI-
411 PM CDT Sat Jul 22 2023

...A strong thunderstorm will impact portions of northeastern Goodhue
and central Pierce Counties through 445 PM CDT...

At 411 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Ellsworth, or 7 miles south of River Falls, moving
southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Ellsworth around 425 PM CDT.

Other locations in the path of this storm include Red Wing and Bay
City.

This includes U.S. Highway 61 between mile markers 86 and 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4476 9277 4486 9257 4462 9225 4448 9257
TIME...MOT...LOC 2111Z 321DEG 25KT 4475 9261

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TDH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:02 PM CDTSpecial Weather StatementMPXDunn43 min
Jul 22, 2:47 PM CDTSpecial Weather StatementMPXDunn, Pierce28 min
Jul 22, 3:02 PM CDTSevere Thunderstorm WarningMPXDunn, Pierce, Saint Croix28 min
Jul 22, 3:31 PM CDTSpecial Weather StatementMPXPierce29 min
Jul 22, 3:39 PM CDTSevere Thunderstorm WarningMPXPepin, Pierce21 min
Jul 22, 4:11 PM CDTSpecial Weather StatementMPXPierce34 min
Jul 22, 2:11 PM CDTSpecial Weather StatementMPXSherburne34 min
Jul 22, 2:46 PM CDTSpecial Weather StatementMPXRamsey29 min
Jul 22, 2:56 PM CDTSpecial Weather StatementMPXRedwood34 min
Jul 22, 3:03 PM CDTSevere Thunderstorm WarningMPXRedwood42 min
Jul 22, 3:37 PM CDTSpecial Weather StatementMPXWashington23 min
Jul 22, 3:41 PM CDTSpecial Weather StatementMPXSherburne34 min
Jul 22, 4:10 PM CDTSevere Thunderstorm WarningMPXSherburne, Wright35 min
Jul 22, 4:45 PM CDTSpecial Weather StatementMPXSherburne30 min
Jul 22, 5:00 PM CDTSpecial Weather StatementMPXWabasha15 min
Jul 22, 5:14 PM CDTSpecial Weather StatementMPXDakota31 min
Jul 22, 5:15 PM CDTSpecial Weather StatementMPXFreeborn30 min
Jul 22, 5:47 PM CDTSpecial Weather StatementMPXGoodhue28 min
Jul 22, 6:40 PM CDTSpecial Weather StatementMPXSteele35 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2023Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.